NT Screen Summit

In partnership with Screen Territory, DIFF presents a program of industry events that will engage, inform and inspire screen practitioners of all career levels, as well as broader stakeholders of the screen industry.

How to Attend

Apply for an Industry Pass HERE

Schedule

      Saturday 8 May

Morning Tea

9:30 am | 30 min | Networking

Screen Territory Keynote

10:00 am | 30 min | Keynote Presentation

Presented by Jennie Hughes, Director of Screen Territory.

The NT Screen Industry is booming following a $9 million NT Government investment into the sector in 2016. 

Projects such as High Ground, Robbie Hood and Top End Wedding have been consistent favourites with Australian audiences and are cementing the Territory’s reputation as a premium content producer.

With the ABC and Netflix Children’s series MaveriX currently in production in Alice Springs and a growing pipeline of projects, Screen Territory Director Jennie Hughes talks about where the industry is heading and the strategic priorities for the agency as well as the broader NT screen industry.

ABC  Introduction to Factual

10:30 am | 30 min | Presentation

Presented by Manager of Factual and Culture, Julie Hanna and Manager Documentaries, Stephen Oliver


ABC Factual consistently produces high quality, award winning, Factual and Arts programs that feature Australian voices, places and stories that connect with a broad audience across a variety of ABC platforms.
The ABC prides itself on commissioning content that sparks curiosity and is entertaining, distinctive, intelligent, innovative and culturally diverse.
Join Manager of Factual and Culture, Julie Hanna and Manger Documentaries, Stephen Oliver as they extrapolate on finding and telling brave, bold, ambitious and accessible stories that reflect shape and enrich our lives.

ABC Factual consistently produces high quality, award winning, Factual and Arts programs that feature Australian voices, places and stories that connect with a broad audience across a variety of ABC platforms.
The ABC prides itself on commissioning content that sparks curiosity and is entertaining, distinctive, intelligent, innovative and culturally diverse.

Join Manager of Factual and Culture, Julie Hanna and Manger Documentaries, Stephen Oliver as they extrapolate on finding and telling brave, bold, ambitious and accessible stories that reflect shape and enrich our lives.

The Art of Perspective in Documentary

11:00am | 60min |  Panel Discussion

Panel featuring AACTA nominated Director Naina Sen, multi-award winning producer Sue Maslin AO, Julie Hanna and Stephen Oliver from the ABC, and Ambience Entertainment producer, Monica O’Brien.

Documentary maker Alex Gibney has famously said, “The documentaries that work best are the ones that eschew a simple message for an odd angle.”

Join our panel as they examine and discuss the art of building and forging a perspective as a documentary filmmaker, the ever-changing form of documentary, as well as the place that documentaries play in forming and reforming our views of today’s world.

Moreover, of course, that everlasting question of finding an audience and how that relates to making and financing your documentary project.

Lunch

12:00 pm | 60 min | Networking

Creative Producing Masterclass

1:00 pm | 120 min | Masterclass

Presented by multi-awarding winning producer Sue Maslin AO

Producer Sue Maslin will present an inspiring two-hour Producing Masterclass that will focus upon the role and importance of the producer in the filmmaking process.


The aim of the masterclass is to encourage participants to consider producing as a career prospect as the producer is essential to getting ideas developed, into production and connecting them with audiences on screen. Sue will draw upon her extensive experience in drama and factual, producing high-grossing feature films as well as highly impactful documentaries.

Sue’s company, Film Art Media is also a distributor so she connects producing with marketing at all stages of the production cycle. This workshop is for any aspiring or emerging producer or any screen creative wanting to understand how best to work with producers.

Intellectual Property: Copyright and Clearances 

3:15 pm | 60 min | Workshop

Presented by Intellectual Property Lawyer, Gareth Benson

Intellectual property and a clear chain of title is a key consideration in all of your screen projects. Making sure that the Producer holds all required rights for their screen project is key to being able to a project into the market place.


Join Gareth Benson of IP Assist in this hour-long crash course into making sure that you got your rights covered for your next screen production.



Case Study: Bringing High Ground to Our Screens 

4:15 pm | 60 min | Panel Discussion

Presented by Producer Maggie Miles, Producer/Actor Witiyana Marika, Director Stephen Maxwell Johnson and Actor Jacob Junior Nayinggul

After premiering at the Berlin International Film Festival in 2020, recently released feature film High Ground has now broken the $3 million mark at the Australian box office.


Set mostly at a fledgling mission in Arnhem Land in the 1930s, the production was a strong both-ways collaboration between Indigenous Nations from the Top End. Join us as we discuss the development process for High Ground, the challenges and joys faced by the production during their filming in and around Gunbalanya, Cannon Hill and Gunlom and the considerations of working with the important yet confronting subject matter of the film.


     Sunday 9 May

Morning Tea

9:30 am | 30 min | Networking

From the intimate to the legendary: a slice of Australian Cinema history 

10:00 am | 105 min | Q&A

Panel with special guests Molly Reynolds, Rolf de Heer and Peter Djigirr.

Since 2004 with the ground-breaking films “Ten Canoes” and Twelve Canoes’ to this year’s moving tribute with “My Name is Gulpilil”, Molly Reynolds, Rolf de Heer, Peter Djigirr and David Gulpilil have together created a defining part of Australian Cinema’s history.


In this inspiring and intimate session, we’ll chart their individual journeys, connect their relationships with one another and discuss how their respect and affection for each other have led to some of the best cinematic story-telling this country has seen, including Cannes-awarded film “Charlie’s Country”.

Reynolds, Djigirr and de Heer will reveal the journeys that led them respectively from Canberra, Ramingining, and the Netherlands to this common creative path.

We will also explore how their unforgettable films were affected and shaped by big and small picture parameters, from this land’s history, their cultural differences, down to personal affinities and life experiences.

Lunch

11:45 am | 45 min | Networking

The Day After: ABC x Spark collaboration

12:30 pm | 60 min | Panel Discussion

Panel featuring: ABC’s Stephen Oliver and Julie Hanna, SPARK filmmakers Naina Sen, Phil Denson, Penelope Paton, and Pirate

In its 4th consecutive year, DIFF and Screen Territory proudly presented the Spark Film Initiative showcase, in collaboration with the ABC. Four commissioned short films by local emerging talent were developed around the theme, “Intergenerational relationships.”


Each short film was assigned a mentoring commissioning editor from the ABC. We join some of the teams alongside Stephen Oliver and Julie Hanna from the ABC to discuss the process, the learnings, the outcomes.

Introduction to the PictoryTale AR platform

1:30 pm | 90 min | Presentation

Presented by Intellectual Property Lawyer, Gareth Benson

Augmented Reality (AR) uses a device, usually a smartphone or tablet, to augment the real world. Think of it as adding an extra layer onto your physical surroundings. That layer could be an animation, a 3D model, or any combination of images, sound, and video that together create an immersive experience.


Intellectual Property Lawyer Gareth Benson presents new software platform PictoryTale to explain how Any content creator can publish anything, anywhere in the world in augmented reality.